Alert archive / Illinois / Freeze Warnings in 2017

Freeze Warning 3, NWS Lincoln, IL

March 21, 20176 counties in Illinois

NWS Lincoln, IL issued this freeze warning at Mar 21, 2017, 2:32 PM CDT for 6 counties in Illinois. It took effect at Mar 22, 2017, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2017, 2:32 PM CDT (19:32 UTC)
In effect from
Mar 22, 2017, 4:00 AM CDT
Expired
Mar 22, 2017, 9:00 AM CDT
In force
5 hr
Issued by
NWS Lincoln, IL

Counties Clay County, IL, Crawford County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 77 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS73 KILX 211932
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
232 PM CDT Tue Mar 21 2017


ILZ066>068-071>073-220400-
/O.NEW.KILX.FZ.W.0003.170322T0900Z-170322T1400Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Effingham, Newton, Robinson, Flora, 
Olney, and Lawrenceville
232 PM CDT Tue Mar 21 2017

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT WEDNESDAY...

The National Weather Service in Lincoln has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM CDT Wednesday. 

* TEMPERATURE...Temperatures will fall to at or just below
  freezing in the early morning hours.

* IMPACTS...Many ornamental trees, fruit trees, and flowers have
  already started to bloom, and will be susceptible to a freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
3 follow-up statements
816 
WWUS73 KILX 220220
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
920 PM CDT Tue Mar 21 2017
 
ILZ066>068-071>073-221000-
/O.CON.KILX.FZ.W.0003.170322T0900Z-170322T1400Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Effingham, Newton, Robinson, Flora, 
Olney, and Lawrenceville
920 PM CDT Tue Mar 21 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
WEDNESDAY...

* TEMPERATURE...Temperatures will fall to or just below freezing 
  in the early morning hours. 

* IMPACTS...Many ornamental trees, fruit trees, and flowers have 
  already started to bloom, and will be susceptible to a freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
445 
WWUS73 KILX 220850
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
350 AM CDT Wed Mar 22 2017

ILZ066>068-071>073-221400-
/O.CON.KILX.FZ.W.0003.170322T0900Z-170322T1400Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Effingham, Newton, Robinson, Flora, 
Olney, and Lawrenceville
350 AM CDT Wed Mar 22 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Temperatures will fall to near or just below
  freezing early this morning as northeast winds bring in colder
  air.

* IMPACTS...Many ornamental trees, fruit trees, and flowers have 
  already started to bloom, and will be susceptible to a freeze. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions could damage or kill newly
sprouted vegetation.

&&

$$

07
423 
WWUS73 KILX 221359
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
859 AM CDT Wed Mar 22 2017


ILZ066>068-071>073-221500-
/O.EXP.KILX.FZ.W.0003.000000T0000Z-170322T1400Z/
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Effingham, Newton, Robinson, Flora, 
Olney, and Lawrenceville
859 AM CDT Wed Mar 22 2017

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Most temperatures in the warned area have climbed above freezing
and will continue to do so through the morning.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freeze warning went out at Mar 21, 12:47 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 21, 12:47 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1247 PM CDT Tue Mar 21 2017

.UPDATE...
Issued at 1041 AM CDT Tue Mar 21 2017

High pressure ridge stretching south through the Plains from
Canada...and building into the Midwest today. However, a weak wave
will ripple through the flow aloft and bring some very light/weak
showers to scattered locations throughout the day. Keeping the
probability for measurable precipitation low...but trace
amounts and/or sprinkles possible for a large portion of Central
Illinois. Have made minor adjustments to the forecast throughout
the morning.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 338 AM CDT Tue Mar 21 2017

Surface high pressure ridge will remain west of the area over the
plains. However, a weak impulse is forecast to move southeast
through the mid level flow into western Illinois today. There is no
surface reflection of this impulse so models differ on strength,
resulting in differences on qpf associated with it. Trend has been
to decrease pops over the last several forecast packages, and this
mornings package will be no different. Currently, GFS is the only
model to have precip in the CWA this morning and afternoon, while
the ECMWF only has it for this afternoon. QPF is forecast to be less
than one tenth of an inches well. Both models do have the impulse
weakening as it moves east into and through the area so agree with
the trend of highest pops in the west and diminishing pops in the
afternoon. Have decided to keep chance pops in the west/northwest
this morning and then a narrow band/area of slight chance pops
across the northern third of the CWA. Will have just slight chance
in the afternoon. So, the central and southern parts of the CWA will
be dry today.

Will be clouds today but these will get pushed to the south this
evening, leaving a mostly clear to partly cloudy sky. winds should
remain north to northeasterly today and through this evening but
then become northeasterly after midnight. Highs today will not be as
warm as Monday, but still above normal for March. Overnight lows
tonight should drop to just below freezing across the whole area.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 338 AM CDT Tue Mar 21 2017

1039 mb Canadian high pressure over eastern Saskatchewan and
ridging SSe into the upper Midwest, will drift southeast into
northeast MI by sunset Wed and bring dry and chilly wx to area on
Wed and Wed night. Mostly sunny skies to start the day Wed
morning, with increasing clouds from the west during Wed afternoon
with mostly cloudy skies by days end and into Wed night.
Temperatures briefly cool below normal on Wed across central and
southeast IL with highs in the low to mid 40s, similar to this
past Saturdays highs. Another freeze expected Wed night with lows
27-32F. Not quite a hard freeze in southern 6 counties where the
growing season has started, with lows there near 30F.

Temps climb about 10 degrees and getting closer to normal on Thu
with highs in the lower 50s in central IL and mid 50s in southeast
IL. High pressure settles over the mid Atlantic coast on Thu
afternoon while upper level ridge builds east into the MS river
valley. Some warm air advection driven light/spotty precipitation
develops over the IL river valley Thu especially Thu afternoon with
20-30% pops. Could be a light mix of precipitation over west central
IL if it moves in early Thu morning. Have just slight chance of
light rain showers from I-74 north on Thu evening before dry
conditions return overnight Thu night into Friday. Breezy and mild
Friday with highs in the upper 60s and lower 70s with southerly
winds 15-20 mph and gusts 25-30 mph.

00Z Mar 21 models shows a strong storms system emerging over eastern
CO Thu night with cutoff low and surface low moving into central MO
and sw IL by sunset Sat. Showers and thunderstorms to spread into
western IL during Friday evening and into eastern IL too
overnight Friday night. Widespread showers and a few thunderstorms
expected on Sat. Highs Sat range from lower 60s northern CWA and
upper 60s in southeast IL. Good chance of showers Sat night with
isolated thunderstorms in southeast IL Sat evening. Still have a
chance of showers lingering on Sunday especially over central and
eastern parts of IL Sunday morning as cutoff low moves into the
southern Great Lakes by sunset Sunday. A bit cooler highs Sunday
in the mid to upper 50s, with lower 60s southeast of I-70.

Another low pressure system/upper level trof moves into MO/IL by Mon
afternoon and Monday night returning chances of showers, with
thunderstorms possible in southern IL. Highs Mon back up into the
60s. CPC's 8-14 day outlook for Mar 28-Apr 3 has 60-70% chance of
above normal temperatures and 50-55% chance of above normal
precipitation. So a mild and wet pattern looks to continue into
early April.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM CDT Tue Mar 21 2017

VFR conditions for the most part...but there is a line of showers
that is moving into the state and weakening. As a result...no more
than a mention of VCSH in the PIA forecast for this afternoon.
Otherwise...northerly winds becoming more easterly through the
early morning. Mid level clouds slowly dissipating and moving into
a cirrus forecast later tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HJS
SHORT TERM...Auten
LONG TERM...07
AVIATION...HJS
Hazardous weather outlook, Mar 21, 11:15 AM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1115 AM CDT Tue Mar 21 2017

ILZ027>030-036-040-221100-
Fulton-Knox-Marshall-Peoria-Schuyler-Stark-
1115 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorms are again possible across the area Friday afternoon
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ031-037-038-041>043-047>053-221100-
Cass-Christian-De Witt-Logan-Macon-Mason-McLean-Menard-Morgan-
Sangamon-Scott-Tazewell-Woodford-
1115 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorms are again possible across the area Friday night
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-061>063-066>068-071>073-221100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
1115 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Thunderstorms are again possible across the area from Friday
night through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

Nearby

Freeze Warnings in Illinois, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.